Alert archive / California / Areal Flood Advisories in 2017
Areal Flood Advisory 21, NWS Las Vegas, NV
NWS Las Vegas, NV issued this areal flood advisory at Jul 8, 2017, 8:41 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 8:41 PM PDT (03:41 UTC)
- Expired
- Jul 8, 2017, 10:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 81 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 4143 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
874
WGUS85 KVEF 090341
FLSVEF
Flood Advisory
National Weather Service Las Vegas NV
841 PM PDT SAT JUL 8 2017
AZC015-CAC071-090545-
/O.NEW.KVEF.FA.Y.0021.170709T0341Z-170709T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
841 PM PDT SAT JUL 8 2017
The National Weather Service in Las Vegas has issued a
* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
Southwestern Mohave County in northwestern Arizona...
East central San Bernardino County in southern California...
* Until 1045 PM PDT/1045 PM MST/
* At 840 PM PDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause minor flooding across the Mohave
Valley. Overflowing poor drainage areas and low water crossings
can be expected...along with some impassable rural roadways.
* Some locations that will experience flooding include...
Bullhead City, Topock, Needles, Mesquite Creek, Oatman, Mojave
Ranch Estates, Arizona Village, Mohave Valley, Highway 95 And I-40
and Willow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3465 11480 3515 11488 3515 11482 3501 11464
3504 11463 3507 11460 3510 11465 3512 11462
3512 11459 3515 11457 3515 11433 3465 11436
$$
Outler2 follow-up statements
673
WGUS85 KVEF 090415
FLSVEF
Flood Advisory
National Weather Service Las Vegas NV
915 PM PDT SAT JUL 8 2017
AZC015-CAC071-090545-
/O.CON.KVEF.FA.Y.0021.000000T0000Z-170709T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
915 PM PDT SAT JUL 8 2017
...THE FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS
REMAINS IN EFFECT UNTIL 1045 PM PDT/1045 PM MST/ FOR SOUTHWESTERN
MOHAVE AND EAST CENTRAL SAN BERNARDINO COUNTIES...
At 914 PM PDT/914 PM MST/, Doppler radar indicated heavy rain due to
thunderstorms in the Mohave Valley and near Needles. Localized
rainfall of up to one inch has been observed. Overflowing poor
drainage areas will result in minor flooding in the advisory area.
Some locations that may experience flooding include...
Bullhead City, Laughlin, Topock, Needles, Mesquite Creek, Oatman,
Mojave Ranch Estates, Arizona Village, Mohave Valley, Highway 95 And
I-40 and Willow Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3465 11480 3515 11488 3515 11482 3501 11464
3504 11463 3507 11460 3510 11465 3512 11462
3512 11459 3515 11457 3515 11433 3465 11436
$$
Outler255
WGUS85 KVEF 090539
FLSVEF
Flood Advisory
National Weather Service Las Vegas NV
1039 PM PDT SAT JUL 8 2017
AZC015-CAC071-090548-
/O.EXP.KVEF.FA.Y.0021.000000T0000Z-170709T0545Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-
1039 PM PDT SAT JUL 8 2017
...THE FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS WILL
EXPIRE AT 1045 PM PDT/1045 PM MST/ FOR SOUTHWESTERN MOHAVE AND EAST
CENTRAL SAN BERNARDINO COUNTIES...
The heavy rain has ended, and flooding is no longer expected to pose
a threat. Standing water in poor drainage areas will remain a
possibility through the night.
LAT...LON 3465 11480 3515 11488 3515 11482 3501 11464
3504 11463 3507 11460 3510 11465 3512 11462
3512 11459 3515 11457 3515 11433 3465 11436
$$
OUTLERWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this areal flood advisory went out at Jul 8, 6:48 PM PDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 8, 6:48 PM PDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 648 PM PDT Sat Jul 8 2017 .SYNOPSIS...The first significant push of monsoon moisture is expected to bring expanding thunderstorm chances to the area over the next few days. With the increasing moisture and cloud debris, daytime temperatures for Sunday and Monday are expected to be cooler before most of the area gradually warms up and drys out Tuesday onward. && .UPDATE...Scattered thunderstorms extending from Dolan Springs to south of Wikieup are slowly moving to west and are expected to move over the Colorado River Valley over the next couple of hours. The latest HRRR supports tstorm activity from this line moving to eastern San Bernardino County before diminishing. Expanded thunderstorm chances further west to account for this. -Salmen && PREVIOUS DISCUSSION...253 PM PDT... .SHORT TERM...through Monday night. Thunderstorm activity will be on the increase through Monday as monsoon moisture pushes into the area from Arizona. Precipitable water values greater than an inch currently encompass much of the SE CWA and are forecast to expand to much of the southern half of the area on Sunday and Monday. A juicer airmass is on our southern doorstep with surface dewpoint temperatures in the 50-60 degree range. A large thunderstorm complex over south central Arizona this afternoon is moving westward with the general 850-700MB flow directing it towards our area. The latest HRRR surface wind analysis and forecast suggests outflow winds from this activity as well as other convection over central Arizona reaching the eastern Mohave County border late this afternoon and spreading west into Clark County this evening. In addition, the HRRR brings thunderstorm outflow winds to Lincoln and Clark counties from storm activity over southwestern Utah which could bring storm activity to the Las Vegas Valley later this evening. All and all, it should be interesting to see how this all plays out. .LONG TERM...Tuesday through Saturday. Upper high shifts further east into the central states Tuesday- Thursday allowing southwest flow associated with Pacific Northwest trough to bring a drier/more stable air mass to parts of the region. The probability of thunderstorms decrease Tuesday-Thursday across San Bernardino County and southern Nevada, more so across Mohave County Wednesday and Thursday. The troughing influence will allow for a slight chances of thunderstorms across northern portions of Inyo and Esmeralda Counties. The models show the high center shifting west becoming established once again over northern Utah Friday/Saturday. Easterly flow south of the high center combined with an inverted trough over northwest Mexico should have low level moisture pushing back west into Mohave County by next weekend. Near to slightly above normal temperatures early-midweek will begin to rise late week. Tropical Storm Eugene in the eastern Pacific is forecast to become a Hurricane Sunday. Then Hurricane Eugene will move northwest well away from the Baja Peninsula through Monday before dissipating in colder waters by Wednesday. None of the models at this time show any injection of moisture into the region from Eugene but its something we'll be monitoring closely. Temperatures will be around normal Tuesday through Thursday, but will once again warm to around 5-7 degrees above normal by Friday as the high rebuilds back to the west. && .AVIATION...For McCarran...Gusty outflow winds will impact the airport early this evening. South winds around 20-30 kts are likely with the initial outflow boundary late this afternoon, but its possible that a second outflow boundary from Arizona will impact the terminal early this evening. Models are indicating the potential for southeast winds 20-30 kts occurring between 01-03z this evening. If they occur they would likely last through 04-05z before shifting back to the southwest with speeds around 10 kts overnight. Thunderstorms are likely to be more scattered Sunday with gusty and erratic outflow winds impacting the terminal at times during the afternoon and early evening. No operationally significant ceilings are forecast, but localized turbulence and icing hazards can be expected with any shower/thunderstorm activity. For the rest of southern Nevada, northwest Arizona and southeast California...Generally light winds following typical summertime diurnal trends expected at most terminals once again, outside of thunderstorm influences. Thunderstorms are possible once late this afternoon and evening, mainly focused on higher terrain, with low chances of impacting the terminals. Gustier winds are possible by the evening, especially east of a DAG-LAS-CDC line where consolidated thunderstorm outflow looks likely. Isolated to scattered thunderstorms are forecast Sunday with slightly better coverage. Gusty outflow winds will be the main impact, but brief heavy rain will be possible. && .FIRE WEATHER...Monsoon moisture will bring an increase in lightning activity to the area over the next few days with the initial round of storm activity possibly dropping very little rain resulting in an increasing potential for new fire starts. As moisture increases and deepens, there will be better chances for wetting rains from thunderstorms. A drying and warming trend will commence by Tuesday through the end of the week. && .HYDROLOGY...Isolated thunderstorms over the eastern Sierra over the next few days may aid snowmelt runoff and keep some drainages elevated with ongoing minor flooding possible. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Increasing monsoonal moisture will lead to increasing thunderstorm chances and cooler temperatures Sunday and Monday. Conditions are not currently forecast to be favorable for widespread flash flooding risks, however, spotters are always encouraged to report significant rainfall amounts as well as any reports of damage or flooding. && Short Term...Salmen Long Term/Aviation...Gorelow For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 8, 8:22 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
822 PM PDT SAT JUL 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 3 ESE LAKE HAVASU CITY 34.47N 114.28W
07/08/2017 MOHAVE AZ PUBLIC
DAMAGE TO A RECENTLY UPDATED ROOF NEAR
SARATOGA AND WINSTON. PICTURE OBTAINED FROM
FACEBOOK. TIME ESTIMATED.
&&
RAWThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:36 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Jul 8, 7:36 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 54 min |
Nearby
Areal Flood Advisories in California, 2017Areal Flood Advisories in Arizona, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.